Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Projective duality and a Chern-Mather involution

Author: Paolo Aluffi
Journal: Trans. Amer. Math. Soc. 370 (2018), 1803-1822
MSC (2010): Primary 14C17, 14B05
Published electronically: November 22, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We observe that linear relations among Chern-Mather classes of projective varieties are preserved by projective duality. We deduce the existence of an explicit involution on a part of the Chow group of projective space, encoding the effect of duality on Chern-Mather classes. Applications include Plücker formulae, constraints on self-dual varieties, generalizations to singular varieties of classical formulas for the degree of the dual and the dual defect, formulas for the Euclidean distance degree, and computations of Chern-Mather classes and local Euler obstructions for cones.

References [Enhancements On Off] (What's this?)

  • [AB03] Paolo Aluffi and Jean-Paul Brasselet, Interpolation of characteristic classes of singular hypersurfaces, Adv. Math. 180 (2003), no. 2, 692-704. MR 2020555,
  • [AF95] Paolo Aluffi and Carel Faber, A remark on the Chern class of a tensor product, Manuscripta Math. 88 (1995), no. 1, 85-86. MR 1348792,
  • [Alu06] Paolo Aluffi, Classes de Chern des variétés singulières, revisitées, C. R. Math. Acad. Sci. Paris 342 (2006), no. 6, 405-410. MR 2209219,
  • [AM11] Paolo Aluffi and Matilde Marcolli, Algebro-geometric Feynman rules, Int. J. Geom. Methods Mod. Phys. 8 (2011), no. 1, 203-237. MR 2782886,
  • [BFK90] Jean-Paul Brasselet, Karl-Heinz Fieseler, and Ludger Kaup, Classes caractéristiques pour les cônes projectifs et homologie d'intersection, Comment. Math. Helv. 65 (1990), no. 4, 581-602. MR 1078099,
  • [DHO16] Jan Draisma, Emil Horobeţ, Giorgio Ottaviani, Bernd Sturmfels, and Rekha R. Thomas, The Euclidean distance degree of an algebraic variety, Found. Comput. Math. 16 (2016), no. 1, 99-149. MR 3451425,
  • [Ein86] Lawrence Ein, Varieties with small dual varieties. I, Invent. Math. 86 (1986), no. 1, 63-74. MR 853445,
  • [EOY97] Lars Ernström, Toru Ohmoto, and Shoji Yokura, On topological Radon transformations, J. Pure Appl. Algebra 120 (1997), no. 3, 235-254. MR 1468918,
  • [Ern94] Lars Ernström, Topological Radon transforms and the local Euler obstruction, Duke Math. J. 76 (1994), no. 1, 1-21. MR 1301184,
  • [FP01] Gerd Fischer and Jens Piontkowski, Ruled varieties: An introduction to algebraic differential geometry, Advanced Lectures in Mathematics, Friedr. Vieweg & Sohn, Braunschweig, 2001. MR 1876644
  • [Ful84] William Fulton, Intersection theory, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 2, Springer-Verlag, Berlin, 1984. MR 732620
  • [GH78] Phillip Griffiths and Joseph Harris, Principles of algebraic geometry, Pure and Applied Mathematics, Wiley-Interscience [John Wiley & Sons], New York, 1978. MR 507725
  • [Har17] Corey Harris, Computing Segre classes in arbitrary projective varieties, J. Symbolic Comput. 82 (2017), 26-37. MR 3608229,
  • [Hol88] Audun Holme, The geometric and numerical properties of duality in projective algebraic geometry, Manuscripta Math. 61 (1988), no. 2, 145-162. MR 943533,
  • [Kas73] Masaki Kashiwara, Index theorem for a maximally overdetermined system of linear differential equations, Proc. Japan Acad. 49 (1973), 803-804. MR 0368085
  • [Kle77] Steven L. Kleiman, The enumerative theory of singularities, Real and complex singularities (Proc. Ninth Nordic Summer School/NAVF Sympos. Math., Oslo, 1976) Sijthoff and Noordhoff, Alphen aan den Rijn, 1977, pp. 297-396. MR 0568897
  • [Kle86] Steven L. Kleiman, Tangency and duality, Proceedings of the 1984 Vancouver conference in algebraic geometry, CMS Conf. Proc., vol. 6, Amer. Math. Soc., Providence, RI, 1986, pp. 163-225. MR 846021
  • [Kle94] Steven L. Kleiman, A generalized Teissier-Plücker formula, Classification of algebraic varieties (L'Aquila, 1992) Contemp. Math., vol. 162, Amer. Math. Soc., Providence, RI, 1994, pp. 249-260. MR 1272702,
  • [Kle99] Steven L. Kleiman, Equisingularity, multiplicity, and dependence, Commutative algebra and algebraic geometry (Ferrara), Lecture Notes in Pure and Appl. Math., vol. 206, Dekker, New York, 1999, pp. 211-225. MR 1702106
  • [KS94] Masaki Kashiwara and Pierre Schapira, Sheaves on manifolds, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 292, 1994. MR 1299726
  • [Kwi92] Michał Kwieciński, Formule du produit pour les classes caractéristiques de Chern-Schwartz-MacPherson et homologie d'intersection, C. R. Acad. Sci. Paris Sér. I Math. 314 (1992), no. 8, 625-628. MR 1158750
  • [LT81] Lê Dũng Tráng and Bernard Teissier, Variétés polaires locales et classes de Chern des variétés singulières, Ann. of Math. (2) 114 (1981), no. 3, 457-491. MR 634426,
  • [Mac74] R. D. MacPherson, Chern classes for singular algebraic varieties, Ann. of Math. (2) 100 (1974), 423-432. MR 0361141,
  • [MT07] Yutaka Matsui and Kiyoshi Takeuchi, Generalized Plücker-Teissier-Kleiman formulas for varieties with arbitrary dual defect, Real and complex singularities, World Sci. Publ., Hackensack, NJ, 2007, pp. 248-270. MR 2336689,
  • [Nar83] Isao Naruki, Some invariants for conics and their applications, Publ. Res. Inst. Math. Sci. 19 (1983), no. 3, 1139-1151. MR 723463,
  • [Pau02] Christian Pauly, Self-duality of Coble's quartic hypersurface and applications, Michigan Math. J. 50 (2002), no. 3, 551-574. MR 1935152,
  • [Pie78] Ragni Piene, Polar classes of singular varieties, Ann. Sci. École Norm. Sup. (4) 11 (1978), no. 2, 247-276. MR 510551
  • [Pie88] Ragni Piene, Cycles polaires et classes de Chern pour les variétés projectives singulières, Introduction à la théorie des singularités, II, Travaux en Cours, vol. 37, Hermann, Paris, 1988, pp. 7-34. MR 1074588
  • [Pie15] Ragni Piene, Polar varieties revisited, Computer algebra and polynomials, Lecture Notes in Comput. Sci., vol. 8942, Springer, Cham, 2015, pp. 139-150. MR 3335572,
  • [PP01] Adam Parusiński and Piotr Pragacz, Characteristic classes of hypersurfaces and characteristic cycles, J. Algebraic Geom. 10 (2001), no. 1, 63-79. MR 1795550
  • [Sab85] C. Sabbah, Quelques remarques sur la géométrie des espaces conormaux, Astérisque 130 (1985), 161-192. MR 804052
  • [Tei80] Bernard Teissier, Résolution simultanée, II, in M. Demazure, H. C. Pinkham, and B. Teissier, editors, Séminaire sur les Singularités des Surfaces, 1976-77, Lecture Notes in Math., vol. 777, Springer, Berlin, 1980.
  • [Tev05] E. A. Tevelev, Projective duality and homogeneous spaces: Invariant theory and algebraic transformation groups, IV, Encyclopaedia of Mathematical Sciences, vol. 133, Springer-Verlag, Berlin, 2005. MR 2113135

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 14C17, 14B05

Retrieve articles in all journals with MSC (2010): 14C17, 14B05

Additional Information

Paolo Aluffi
Affiliation: Department of Mathematics, Florida State University, Tallahassee, Florida 32306

Received by editor(s): February 17, 2016
Received by editor(s) in revised form: June 8, 2016
Published electronically: November 22, 2017
Additional Notes: The author’s research was supported in part by the Simons Foundation and by NSA grant H98230-15-1-0027
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society